What You Should Know About Prescription Medications and the Sun

Northeast Dermatology Associates man taking prescriptions for skin What You Should Know About Prescription Medications and the Sun

This summer, and all year-round, it’s important to think about sun exposure and your skin. An unexpected, but important consideration is the medications you take and whether they can make you more sensitive to sun damage.

Sun Damage: Explaining UV Radiation

Sun damage is not just a sunburn, though that’s obviously the most clear-cut form it takes. Sun damage is caused by ultraviolet radiation, which is contained in the light given off by the sun. This radiation is harmful to the skin, but doesn’t absorb any deeper in the body. UV radiation isn’t only contained in sunlight. Tanning beds and lamps also contain ultraviolet light, and in some cases the doses are even higher.

Just a few minutes in the sun unprotected can cause invisible damage to the DNA contained in your skin cells. When your skin attempts to repair itself, it increases the risk of genetic mutation. In some instances, skin cells will mutate and begin to replicate at an accelerated pace. This can cause a growth or lesion of skin that has the potential to become cancerous. Skin cancer is a very common, sometimes deadly form of cancer that impacts millions of Americans each year.

Your Prescription Medications and the Sun

So, what does the sun have to do with your medications? There are many classes of prescription (and over-the-counter) medications that are considered ‘sun-sensitizing.’ While many symptoms are just enhanced forms of sun damage, like burns and discoloration, other drugs react to sunlight in wholly unique ways. There are two main types of medical photosensitivity. The first is called phototoxicity, which is a side effect of sun damage while on certain medications. The second is called photoallergy. It’s important to note that not everyone taking drugs will have photosensitive skin. There are many commonplace medications that include photosensitivity as a possible side effect, like over-the counter painkillers, allergy medication, and contraceptives.

Phototoxicity is more common, and resembles a sunburn in appearance and physical symptoms. It can result from any type of drug, be it applied orally, injected, or topically. Phototoxicity causes UV light to be absorbed by the skin much easier, causing cell death in the course of hours. Exposed skin will look sunburnt and feel similar to a bad sunburn. With phototoxicity, this damage often leads to flaking. Skin is damaged quite deeply, so itching and dryness are also common. Phototoxic drugs include many antibiotics, antihistamines, antifungals, NSAIDs like ibuprofen, birth control medication, and many more.

Photoallergy happens less frequently than phototoxicity, but it shares many of the same drugs as causes. One of the main differences between the two conditions is that photoallergy is almost exclusively caused by topical medications. The effect of sunlight on these topical drugs can change their structure, causing the body’s immune response to produce antibodies. These antibodies are responsible for the allergy-like reaction on the skin. Generally, the reaction resembles eczema, with a visible rash. Again unlike phototoxicity, a photoallergic reaction can spread to areas of the skin that were not exposed to sunlight. Additionally, a photoallergic reaction doesn’t generally appear right away, sometimes not showing up for a few days. The rash can be incredibly uncomfortable, and develop blisters or lesions that may ooze.

Ultimately, a photosensitive reaction to medication is something you should always have on your mind. If you’re taking a new drug or you’ve had a photosensitive reaction in the past, you should make sun-safe changes to your lifestyle. Wear sunscreen whenever you’re outside, wear protective clothing and hats, and look for shade when you need to be outdoors.

Sun damage is serious, and photosensitivity needs to be considered whenever you take a new medication. If you have questions about your medication and photosensitivity, consult the doctors at Northeast Dermatology Associates today.

Request an Appointment